NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Anxiety and Stress Disorders
Effects of Prozac withdrawal
I have been on Prozac for approximately 16 years. I spoke with my family physician about trying to go off of it. Over a couple of months she tapered me off of it. I have never felt worse physically in my life. I have spoken with several people and they tell me that my symptoms are not caysed by stopping the medicine, however that is when my symptoms started. The body aches are so horrible at times that I can barely get out of bed. I also have blurred vision and severe headaches. My anxiety is worse and I am having very bad mood swings along with irritability. I have had a few nosebleeds,bad fatigue andloss of balance. I am having several more symptoms but the pain is worrying me the most. Thank you
Although Prozac stays in the body for a longer period of time than other antidepressants, it is still possible that a discontinuation syndrome from Prozac could be the cause or could be contributing to some of these symptoms that you are experiencing. Other concurrent medications not described in your question or another medical illness could also be contributing to some of your problems. This reappearance of "mood instability" could also be the type of depression that Prozac was treating for the previous 16 years. I would encourage you to discuss these issues with your physician.
You may need to consider starting back on Prozac with a much slower tapering of your Prozac dosage or start back on Prozac at the same dose that helped you in the past for a longer period of time unless other reasons apply in your case.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University